Iodinated contrast-induced thyrotoxicosis

Last revised by Dr Yuranga Weerakkody on 21 Sep 2021

Iodinated contrast-induced thyrotoxicosis is rare and may occur in patients with pre-existing thyroid disease and through complications of thyrotoxicosis (e.g. cardiac arrhythmia) may be fatal. Patients with a normal thyroid gland are unaffected. 

Patients with existing thyrotoxicosis should not receive iodinated contrast medium 3 and high-risk patients (see below) should avoid iodinated contrast unless there is a strong indication 4

A recent study has established a strong association between iodine contrast administration and subsequent new hyperthyroidism 1,2. Prevalence in iodine-deficient countries is estimated at 0.25-0.5% and in non-iodine deficient countries is 0.025%, although exact prevalence has yet to be determined. 

Patients with multinodular goiter and Graves disease are considered at high risk. Other population groups at risk include: 

  • elderly (due to the increased prevalence of nodular thyroid disease)
  • people living in areas of endemic iodine deficiency

Administration of iodinated contrast results in a large iodine load to the thyroid (at least 90 times the daily recommended intake), which may lead to increased secretion of thyroid hormones (see: Jod-Basedow phenomenon).

Hyperthyroidism develops over 2-12 weeks 1 and is more commonly latent (i.e. clinically silent) than overt (i.e. thyrotoxicosis) 4.

Various treatment schedules have been proposed for prophylaxis 4, however, it is not unanimously recommended 1. Patients at high risk, especially those with an underlying unstable cardiovascular disease, should have thyroid function tests carefully monitored after administration 1,4

ADVERTISEMENT: Supporters see fewer/no ads

Updating… Please wait.

 Unable to process the form. Check for errors and try again.

 Thank you for updating your details.